Alert archive / California / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 9, NWS Sacramento, CA
NWS Sacramento, CA issued this severe thunderstorm warning at Mar 19, 2005, 1:56 PM PST for Shasta County, California. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 19, 2005, 1:56 PM PST (21:56 UTC)
- Expired
- Mar 19, 2005, 2:46 PM PST
- In force
- 50 min
- Issued by
- NWS Sacramento, CA
- Area
- Counties, with a storm outline in the text
County Shasta County, CA
The radar
The Beale AFB radar (KBBX), 137 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 9.9 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1194 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 249 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS56 KSTO 192158 SVRSTO CAC089-192245- /O.NEW.KSTO.SV.W.0009.050319T2156Z-050319T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SACRAMENTO CA 156 PM PST SAT MAR 19 2005 THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL SHASTA COUNTY IN CALIFORNIA THIS INCLUDES THE CITIES OF...NORTHEAST REDDING...PALO CEDRO * UNTIL 245 PM PST * AT 154 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. THIS STORM WAS LOCATED NEAR PALO CEDRO...AND MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT BELLA VISTA AND PORTIONS OF HIGHWAY 299. LAT...LON 4057 12239 4047 12219 4075 12190 4088 12214 $$
2 follow-up statements
000 WWUS56 KSTO 192233 SVSSTO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 232 PM PST SAT MAR 19 2005 CAC089-192245- /O.CON.KSTO.SV.W.0009.000000T0000Z-050319T2245Z/ SHASTA CA- 232 PM PST SAT MAR 19 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 245 PM PST FOR CENTRAL SHASTA COUNTY... AT 228 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL AND STRONG DAMAGING WINDS. THIS STORM WAS LOCATED 6 MILES EAST OF CENTRAL VALLEY...OR ABOUT 8 MILES EAST OF SHASTA DAM...MOVING NORTHEAST AT 20 TO 30 MPH. RESIDENTS SHOULD SEEK SHELTER INSIDE THE INTERIOR SECTION OF A BUILDING AWAY FROM WINDOWS IF A THUNDERSTORM APPROACH YOUR AREA. THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. LAT...LON 4066 12247 4056 12226 4084 12198 4097 12222 $$ LAM
000 WWUS56 KSTO 192246 SVSSTO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 243 PM PST SAT MAR 19 2005 CAC089-192258- /O.CAN.KSTO.SV.W.0009.000000T0000Z-050319T2245Z/ SHASTA CA- 243 PM PST SAT MAR 19 2005 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SHASTA COUNTY IS CANCELLED... DOPPLER RADAR INDICATED THAT THE THUNDERSTORM LOCATED OVER CENTRAL SHASTA COUNTY HAS WEAKEN AND IS NO LONGER SEVERE. HOWEVER...THIS THUNDERSTORM IS PART OF A CLUSTER OF THUNDERSTORMS THAT ARE STILL LOCATED OVER THE CENTRAL SHASTA COUNTY AREA. RESIDENTS SHOULD CONTINUE TO BE ALERT TO STRONG THUNDERSTORMS THAT CAN PRODUCE DEADLY LIGHTNING...SMALL HAIL...AND STRONG GUSTY WINDS. THE HEAVY RAIN WITH THESE STORMS CAN ALSO PRODUCE LOCALIZE FLOODING OR PONDING OF WATER ON HIGHWAYS. THIS THUNDERSTORMS ACTIVITY IS EXPECTED TO CONTINUE THROUGH EARLY THIS EVENING. LAT...LON 4066 12247 4056 12226 4084 12198 4097 12222 $$ LAM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 8:35 AM PST, 5 hours 21 minutes earlier.
Area forecast discussion, Mar 19, 8:35 AM PST, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
835 AM PST SAT MAR 19 2005
.DISCUSSION...
THE WINTER WEATHER SWITCH HAS FLIPPED BACK ON WITH AN ACTIVE STORM
PATTERN EXPECTED TO CONTINUE THE NEXT SEVERAL DAYS. THE INITIAL
SYSTEM IN THIS SERIES MOVED ONSHORE LAST EVENING AND CONTINUES TO
BRING PRECIPITATION TO MUCH OF THE REGION THIS MORNING.
SEVERAL DIFFERENT INGREDIENTS TO KEEP AN EYE ON FOR TODAY. THE
FORECAST AREA REMAINS NEAR THE EXIT REGION OF A LARGE UPPER JET
EXTENDING WELL OFFSHORE BETWEEN 30N AND 40N WITH PLENTY OF MOISTURE
IN PLACE (PW/S BETWEEN 0.75 AND 1.00 INCH). SATELLITE IMAGERY
INDICATES THE NEXT UPSTREAM WAVE (APPEARS LIKE A SHARK FIN IN WATER
VAPOR IMAGERY) NOW CROSSING 130W AND WILL MOVE RAPIDLY INTO THE AREA
THIS AFTERNOON. IMAGERY INDICATES A COLDER AIRMASS BEHIND THIS WAVE
WITH MORE INSTABILITY FOR THIS AFTERNOON AS IT APPROACHES.
FOR THE NORTHERN SIERRA AND NORTHERN MOUNTAINS...STEADY MODERATE
PRECIPITATION CONTINUES THIS MORNING...BUT EXPECT THAT PRECIPITATION
WILL INCREASE BY THIS AFTERNOON AS UPWARD VERTICAL MOTION INCREASES
WITH THE APPROACH OF THE NEXT WAVE. IN ADDITION...APPEARS THAT
OROGRAPHIC FLOW WILL ALSO BECOME MORE FAVORABLE WITH H85 AND H7
WINDS VEERING TO MORE OF A SOUTHWESTERLY DIRECTION.
FOR THE VALLEY...APPEARS THAT WE MAY SEE AN INCREASING THREAT FOR
THUNDERSTORMS THIS AFTERNOON WITH INCREASING INSTABILITY AND
FAVORABLE VERTICAL WIND SHEAR PROFILES. AMOUNT OF SURFACE-BASED
INSTABILITY WILL DEPEND GREATLY ON WHETHER WE GET ANY SIGNIFICANT
BREAKS BEHIND THIS NEXT LINE OF SHOWERS MOVING IN FROM THE COAST. IF
WE DO...AND DISCRETE CELLS ARE ABLE TO DEVELOP IT WILL BE POSSIBLE
FOR ROTATING STORMS TO DEVELOP. HOWEVER...IT IS ALSO JUST AS
POSSIBLE THAT THE LARGE SCALE VERTICAL MOTION WILL TAKE OVER WITH
NUMEROUS AREAS OF SHOWERS DEVELOPING.
&&
.STO WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING UNTIL 6 PM
SUNDAY FOR THE WEST SLOPES OF THE NORTHERN SIERRA NEVADA...
WESTERN PLUMAS COUNTY AND LASSEN PARK.
&&Hazardous weather outlook, Mar 19, 7:00 AM PST, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SACRAMENTO CA 700 AM PST SAT MAR 19 2005 CAZ013>019-063-064-066>069-201500- SHASTA LAKE AREA/NORTHERN SHASTA COUNTY- BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY- CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY- CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY- MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES- CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE- EAST FOOTHILLS/NORTH SACRAMENTO VALLEY- WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA- 700 AM PST SAT MAR 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA. .DAY ONE...TODAY A NORTHERN PACIFIC STORM SYSTEM HAS BROUGHT RAIN AND SNOW TO NORTHERN CALIFORNIA. STRONG AND GUSTY SOUTHWEST WINDS ALONG WITH LARGE AMOUNTS OF RAIN AND SNOW ARE EXPECTED TODAY. ISOLATED THUNDERSTORMS COULD FORM THIS AFTERNOON OVER THE VALLEY AND FOOTHILLS FROM NEAR CHICO SOUTHWARD. * WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS * * SPECIAL WEATHER STATEMENT..SEE WWUS86 KSTO - SPSSTO FOR DETAILS * .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY EXPECT HEAVY RAIN AND SNOW WITH STRONG SOUTHWESTERLY WIND WHICH WILL LAST AT LEAST THROUGH SUNDAY. * WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS * .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE. THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT (LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO RCH
In the hours before
Special weather statement, Mar 19, 1:42 PM PST, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 142 PM PST SAT MAR 19 2005 CAZ019-200200- NORTHERN SAN JOAQUIN VALLEY- 142 PM PST SAT MAR 19 2005 ...PUBLIC REPORTED FUNNEL CLOUD NEAR CERES... SHORTLY AFTER 130 PM...THE CHP RELAYED A REPORT FROM THE PUBLIC OF A FUNNEL CLOUD NEAR CERES IN SAN JOAQUIN COUNTY. THE NATIONAL WEATHER SERVICE IS CONTINUING TO MONITOR DEVELOPING THUNDERSTORMS IN THIS AREA. THE PUBLIC IS ADVISED TO KEEP AN EYE TO THE SKY THIS AFTERNOON AND BE PREPARED TO SEEK SHELTER SHOULD THREATENING WEATHER APPROACH.
Local storm report, Mar 19, 1:44 PM PST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
144 PM PST SAT MAR 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM FUNNEL CLOUD CERES 37.60N 120.96W
03/19/2005 STANISLAUS CA PUBLIC
PUBLIC REPORT OF FUNNEL CLOUD NEAR CERES RELAYED BY CHP.
&&Nearby
Severe Thunderstorm Warnings in California, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.